Log in
AF Association
16,099 members19,163 posts

Amiodarone

I’ve just seen an EP and he is recommending a course of Amiodarone in the build up to a 2nd CV and for me to carry on taking it for a few months afterwards. The plan is that this may keep me in NSR long enough to carry out an MRI to be able to check out a possible dilated left ventricle. (A previous Echocardiogram gave an indication of this but he wants to do an MRI while I am in NSR to get a better picture). I’ve been on bisoprolol since being diagnosed in August 17. My question and concern is the side effects of Amiodarone which I have read about. Even though I may only be on it for 6 to 8 months I am really concerned about things like thyroid, liver, kidney, lung problems etc from taking it. Why would such a drug be prescribed if it has such potential and awful side effects? Anyone got any experience of taking this drug? Thanks

14 Replies
oldestnewest

Short term use is quite common to bridge a cardioversion in the hope of better results. I understand your concerns regarding side effects, in fact one doctor at conference a few years ago stated that amiodarone does not have side efffecst it has effecets! Up to six months is the norm for such practises so i would be inclined to discuss again with your EP and ask what risks he sees in this time frame.

1 like
Reply

Thanks Bob. I did discuss the “effects” at my appointment with the EP and he was pretty frank about it and said he doesn’t want me on it long term. I’ve got an appointment with my GP next week to discuss and am having baseline blood tests for thyroid, liver and kidney and, apparently these will be monitored regularly while I am taking amiodarone. He mentioned reaction to sunlight and said the next 6 months is a good time to take it! I’m tempted not to take it all and see if I can stay in NSR after the CV longer than 4 days without it which is how long the first CV put me in NSR for.

Reply

If you only stayed in NSR for 4 days last time then I would think that the indications are that you DO need a bridging med be it Amiodarone or otherwise! It sounds as though you are being well monitored anyway.

Reply

Amiodarone is the most potent/effective anti arrhythmic drug available at present and as such does come with possible undesirable side effects . Consequently it is not normally prescribed long term.

I have taken this drug several times over the past 25/6 years ...anything from a 3 week course to 18 months. My slightly underactive thyroid gland could possibly be attributed to this. However I don't consider it a big deal in the great scheme of things.

You will want to get your problem sorted as soon as possible so I think you will have to put your confidence and trust in your cardiologist.

Best wishes

Sandra

1 like
Reply

Thanks Sandra

Reply

Are you in the UK? Tikosyn (dofetilide) is much safer and more effective. Apparently for some reason it is not available in the UK or Europe. I have been on it for a year and remained in nsr without side effects..(live in the US.)

Reply

Hi Etheral

Yes, I’m in the UK. Sounds like you are on good medication

Reply

I can’t comment on Amiodarone but I was given Propafenone to bridge a DCCV. Less effective but safer perhaps?

Reply

I am on a similar journey and was surprised by some of the fiercely negative comments on this forum re Amiodarone. Yes it does come with some pretty nasty possible side effects but you will be properly managed with regular blood checks and will do what it says on the tin. I am on 200mg daily which is supposedly a low maintenance dose which, according to a recent major trial, contributes to a significant reduction in side effect risk, although thyroid risk remains the same. (around 3%). Also note that the first month following a successful CV is key to NSR continuation so you need all the help you can get so follow the professional advice re Amio. Keep in touch re your progress, look forward to your DCCV, and good luck and remember that you will beat this!!

Reply

Thanks Bennie, that’s very helpful

Reply

Well I can only tell you about myself.

OHS January 2016

Had Afib when I came out of hospital.

Put on Amiodarone.

Taken off May 2016.

Now on levothyroxine for thyroid, for life.

November 2016 cardioversion. Successful and to date, thank God, still in NSR.

Personal view is I don't see Amiodarone as actually doing what it says on the tin.

Two questions.

Who has had Amiodarone that actually kept you in NSR.

Did you suffer any effects from taking this drug.

And as BobD says, 'Short term use is quite common to bridge a cardioversion in the hope of better results.' But does it help get better results.

Just my thoughts.

Reply

If you are taking Warfarin the dosage has to be halved when initially starting Amiodarone or your INR is affected.

Reply

The problem with amiodarone is that It is undoubtedly effective post cardioversion but some patients, like myself, experience serious side effects even after less than six months use. Regular monitoring is therefore essential.

Reply

Thanks Bolander.. What sort of side effects did you experience and how long after you started taking it did you notice them? Also were the side effects reversible?

Reply

You may also like...